Jump to content

Anyone else have worsened depression, pain, or anxiety after immunotherapy?


Recommended Posts

My name is Valerie. I am 28 years old, and I was diagnosed with lung cancer at age 26. 

I went through chemo no problem. I didn't even get nauseous, and my hair never fell out. The only bad symptoms I had was that it gave me terrible heartburn and fever like symptoms for a few days after.

The results were stable. I was then put on Tagrisso. It wasn't bad either but I had occasional nausea. However, my tumors grew, so we switched to Tecentriq, an immunotherapy.

Ever since I've been on immunotherapy, after treatment, my anxiety, pain, and depression increases for about a week and a half. Before immunotherapy, I had slight chronic anxiety and no depression, but I had pain issues.

Now, a week and a half  after immunotherapy, I feel hopeless, and afraid. I have panic attacks 3-4 times a day, which requires medicine to relieve .I also need to take more painkillers, because the pain gets so intense.   Then I'm back to "normal" after that.

Does this only happen to me or do you get this too? 

 

Link to post
Share on other sites

Hi Valerie, welcome.  I'm sorry to hear about your adverse reactions with immunotherapy.  My mom was on immunotherapy for 1.5 years for NSCLC and I have an aunt who was on it for 2 years and is back on it, both time for lymphoma.  My mom felt some joint pain, but she also has RA, so we did not know if it could be contributed to immunotherapy or RA.  My aunt did not report much for pain.  It's not unheard of to have aches and pains with immunotherapy, but you should notify your doctor.  It may be the sign that the immunotherapy is causing inflammation throughout the body and low dose steroids may be needed (this isn't uncommon and usually isn't a reason to change/stop current treatment).  In regard to your mental health, I've not heard of immunotherapy causing panic attacks and feelings of hopelessness, but it's probably not out of the question.  It is something to definitely report to your docs.  Immunotherapy typically affects your thyroid. For some folks, a change in thyroid can affect your emotional state.  I also don't want to rule out the fact that you are young and have had a drastic change in your life.  Anxiety and hopeless feelings often accompany major life changes.  Maybe your doc will recommend changing up meds or dosages to help with your anxiety.  Do know we are here for you. Please reach out to us if you need to.

Take Care,

Steff

Link to post
Share on other sites

Valerie,

Welcome here. I'm always upset when someone newly diagnosed shows up at the forum. Doubly so when the survivor is young.

Steff's suggestions are in line with my thinking. Unfortunately, I know all too well how anxiety and depression affected me during my years in treatment. It was very real for me, complicated because I tried to power through the symptoms for 2 years without help. I saw a PhD psychologist weekly for about 6 months, and she worked with my GP to prescribe and adjust meds. I definitely would report your symptoms to your doctor.

You've been through trying times, but here we understand and will support you through treatment and your new life after your cancer resolves. 

I'm hoping you find peace from your anxiety and hopelessness. Many come here with those symptoms. A couple of years ago, I wrote something that helped someone struggling. You can read it here.

Stay the course.

Tom

Link to post
Share on other sites

I hate hearing that Valerie. Steff and Tom are my go to people, along with many others in here. I thank God that I found them too! I know that for me, my symptoms following an  infusion of Keytruda, (seven so far), although much less than what you are endurring, seem to have lessened over time. I don't know if that is my body adjusting and getting more used to it, or the fact that I have been focusing more on staying hydrated. All the time. I drink Parents Choice or Gerbers water for babies lol. It is the purest and cleanest on the market IMO and it has naturally pure minerals added in precise amounts. It seems to have improved my kidney function too! I went from a creatinine of 1.4 to 1.2 and an eGfr of 50 to 60. I attribute that to more physical activity and hydration without consuming  treated tap water.  Anyway, hang in there,  and as Tom says, "stay the course". Oh, and you are not alone, by any measure.

Link to post
Share on other sites

Hi Valerie,

I’m sorry I missed this post earlier in the week. I’m glad you found us, you’ve already met some very knowledgeable people here.   I am a “mutant” like you, with something called ALK.  
 

If you don’t mind my saying so, something sounds off about your treatment plan.  It’s unusual for someone with EGFR (Tagrisso) to be treated with immunotherapy outside of a clinical trial.   It could be that you have a rare type of EGFR that would typically be treated at a large Comprehensive Cancer Center.  
 

The side effects you are experiencing are definitely not your imagination.  If the Tagrisso wasn’t effective the first round and you’re not feeling right about this new line a therapy, have you considered a second opinion?  Your experience is atypical and probably worth a second set of eyes.   
 

Let us know how you’re doing. 
Michelle

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...